Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 521, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 8, 2009, 8:55 AM CDT for Hughes County, Oklahoma. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2009, 8:55 AM CDT (13:55 UTC)
- Expired
- Jul 8, 2009, 10:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Hughes County, OK
The radar
The Norman radar (KTLX), 114 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:18 AM CDT | HAIL 0.88 | Lamar, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 1.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 081355
SVROUN
OKC063-081500-
/O.NEW.KOUN.SV.W.0521.090708T1355Z-090708T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
855 AM CDT WED JUL 8 2009
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 1000 AM CDT
* AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LAMAR...MOVING SOUTHEAST
AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE LAMAR.
LAT...LON 3514 9600 3512 9600 3509 9606 3507 9606
3505 9607 3498 9607 3496 9620 3524 9618
3524 9598 3523 9596 3516 9597
TIME...MOT...LOC 1355Z 315DEG 12KT 3517 9608
$$3 follow-up statements
000
WWUS54 KOUN 081408
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
908 AM CDT WED JUL 8 2009
OKC063-081500-
/O.CON.KOUN.SV.W.0521.000000T0000Z-090708T1500Z/
HUGHES OK-
908 AM CDT WED JUL 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR EASTERN HUGHES COUNTY...
AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF LAMAR...MOVING SOUTH AT 10
MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE LAMAR.
LAT...LON 3519 9615 3519 9604 3518 9599 3516 9597
3514 9600 3512 9600 3509 9606 3507 9606
3505 9607 3498 9607 3496 9620
TIME...MOT...LOC 1408Z 001DEG 10KT 3514 9610
$$000
WWUS54 KOUN 081434
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
934 AM CDT WED JUL 8 2009
OKC063-081500-
/O.CON.KOUN.SV.W.0521.000000T0000Z-090708T1500Z/
HUGHES OK-
934 AM CDT WED JUL 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR EASTERN HUGHES COUNTY...
AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 3 MILES SOUTH OF LAMAR...MOVING SOUTH AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 60 MPH...
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN IN RURAL AREAS OF
HUGHES COUNTY.
LAT...LON 3509 9617 3509 9611 3509 9610 3509 9608
3510 9609 3509 9608 3509 9606 3507 9606
3505 9607 3498 9607 3496 9620
TIME...MOT...LOC 1435Z 015DEG 14KT 3504 9611
$$000
WWUS54 KOUN 081458
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
958 AM CDT WED JUL 8 2009
OKC063-081508-
/O.EXP.KOUN.SV.W.0521.000000T0000Z-090708T1500Z/
HUGHES OK-
958 AM CDT WED JUL 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUGHES COUNTY WILL
EXPIRE AT 1000 AM CDT...
THE STORMS HAS WEAKENED AND IS NO LONGER SEVERE.
LAT...LON 3509 9617 3509 9611 3509 9610 3509 9608
3510 9609 3509 9608 3509 9606 3507 9606
3505 9607 3498 9607 3496 9620
TIME...MOT...LOC 1458Z 015DEG 14KT 3495 9614
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:30 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 6:30 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT WED JUL 8 2009
.AVIATION...
VFR CONDITIONS ARE EXPECTED. SOME SHOWERS/STORMS HAVE DEVELOPED
ACROSS SOUTHERN KANSAS AND EASTERN OKLAHOMA BUT ARE NOT CURRENTLY
EXPECTED TO AFFECT THE SITES.
&&
.PREV DISCUSSION... /ISSUED 359 AM CDT WED JUL 8 2009/
DISCUSSION...
UPDATED TO CORRECT TIMING OF THE HEAT ADVISORY AND IN THE
DISCUSSION.
WARMER TEMPERATURES ARE EXPECTED TODAY BEFORE THE HEAT BECOMES
MORE WIDESPREAD TOMORROW. WILL START TO SEE TRIPLE DIGITS IN THE
WEST TODAY... AND THESE WILL BECOME MORE WIDESPREAD TOMORROW
THROUGH AT LEAST SATURDAY. BIG QUESTION WILL BE WHAT TO EXPECT AS
FAR AS DEWPOINTS AND THEREFORE HEAT INDICIES AS THERE IS QUITE A
RANGE BETWEEN MODEL DEWPOINT FIELDS AS WELL AS THE HIGHER NUMBERS
THAT MAV MOS PRODUCES. BUT THE ACTUAL GFS DEWPOINT FIELD FOR THIS
MORNING GENERALLY IS ABOUT 5 DEGREES TOO LOW. FOR THE GRIDS HAVE
SPLIT THE DIFFERENCE BETWEEN THE MAV MOS AND THE ACTUAL GFS
DEWPOINT GRID WHICH SEEMED TO PRODUCE REASONABLE VALUES. THIS
GIVES HEAT INDICIES OF AROUND 105 IN THE SOUTHWEST THIS
AFTERNOON... 105-112 ACROSS MUCH OF THE AREA TOMORROW... AND
ABOVE 105 IN SOME POCKETS FOR FRIDAY /WITH SOMEWHAT LOWER
DEWPOINTS EXPECTED/. WITH THIS... WILL GO AHEAD AND ISSUE A HEAT
ADVISORY EFFECTIVE FOR TODAY THOUGH FRIDAY IN OUR NORTH TEXAS
COUNTIES... ADJACENT SOUTHWEST OKLAHOMA RED RIVER COUNTIES AND
LAWTON. WILL BE WATCHING DEWPOINT TRENDS LATE THIS WEEK FOR
EXPANSION OR CANCELLATION OF THE HEAT ADVISORY.
WILL NOT HAVE MUCH PRECIP MENTIONED IN THE FORECAST /EXCEPT LOW
CHANCES FAR NORTH ON SUNDAY NIGHT/ ALTHOUGH THE CHANCE OF RAIN IS
NOT NIL THROUGH THE PACKAGE. ACCAS IS DEVELOPING THIS MORNING IN
EASTERN SECTIONS OF THE AREA... AND COLD FRONT MAY APPROACH THE
NORTHERN OKLAHOMA BORDER THIS WEEKEND AS UPPER RIDGE AXIS IS
PROGGED TO SLIDE WEST JUST ENOUGH TO ALLOW THE CHANCE OF SOME
NORTHWEST FLOW ALOFT OVER THE NORTHEAST SECTION OF THE CWA.
EARLY NEXT WEEK... MEDIUM RANGE MODELS SHOW UPPER FLOW DEVELOPING
MORE INTO A ZONAL PATTERN WITH MUCH LESS AMPLIFIED RIDGE. BUT GFS
AND ECMWF DIFFER ON HOW MUCH COOLER WE SHOULD EXPECT. ECMWF KEEPS
LOW LEVEL TEMPERATURES HOT WHILE GFS /AT LEAST 00Z RUN/ IS
SOMEWHAT COOLER.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 96 74 101 76 / 0 0 10 0
HOBART OK 100 76 107 78 / 0 0 0 0
WICHITA FALLS TX 101 77 106 78 / 0 0 0 0
GAGE OK 100 71 105 74 / 10 0 0 0
PONCA CITY OK 95 75 99 79 / 0 10 10 0
DURANT OK 96 74 98 75 / 0 0 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT FRIDAY FOR
OKZ033-036>038-044-045.
TX...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT FRIDAY FOR
TXZ083>090.
&&
01/01/01Hazardous weather outlook, Jul 8, 7:30 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CDT WED JUL 8 2009
OKZ004>048-050>052-TXZ083>090-081700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
730 AM CDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.
DISCUSSION...
SHOWERS AND THUNDERSTORMS THAT DEVELOPED THIS MORNING OVER KANSAS
HAVE MOVED SOUTHEAST AND WILL AFFECT PORTIONS OF NORTHERN OKLAHOMA
THIS MORNING. THERE IS SUFFICIENT INSTABILITY IN THE MID LEVELS OF
THE ATMOSPHERE TO SUPPORT ISOLATED STRONG THUNDERSTORMS THIS MORNING
WITH MARGINALLY SEVERE HAIL AND GUSTY WINDS POSSIBLE WITH THE
STRONGEST STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAT INDEX VALUES BETWEEN 105 AND 110 THIS AFTERNOON COINCIDENT WITH
MINIMUM TEMPERATURES ABOVE 75 DEGREES THURSDAY MORNING WILL EXIST IN
SOUTHWEST OKLAHOMA AND ADJACENT AREAS OF NORTH TEXAS. A HEAT
ADVISORY IS EFFECTIVE FROM THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAT INDEX VALUES BETWEEN 105 AND 110 COINCIDENT WITH MINIMUM
TEMPERATURES ABOVE 75 DEGREES WILL EXIST IN SOUTHWEST OKLAHOMA AND
ADJACENT AREAS OF NORTH TEXAS AT LEAST THROUGH FRIDAY. A HEAT
ADVISORY IS EFFECTIVE THROUGH THAT TIME.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.In the hours before
Special weather statement, Jul 8, 7:44 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 744 AM CDT WED JUL 8 2009 OKZ011-012-018-081330- KINGFISHER OK-GARFIELD OK-MAJOR OK- 744 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND MAJOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF AMES AT 744 AM CDT...MOVING SOUTHEAST AT 15 MPH. HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS WILL BE LIKELY WITH THIS STORM. PEOPLE IN GARFIELD...KINGFISHER AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, Jul 8, 8:04 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 804 AM CDT WED JUL 8 2009 OKZ032-081330- HUGHES OK- 804 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF DUSTIN AT 804 AM CDT...MOVING SOUTHEAST AT 15 MPH. HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS WILL BE LIKELY WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, Jul 8, 8:19 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 819 AM CDT WED JUL 8 2009 OKZ032-081345- HUGHES OK- 819 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER DUSTIN AT 820 AM CDT...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 8, 8:34 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 834 AM CDT WED JUL 8 2009 OKZ011-012-018-081400- KINGFISHER OK-GARFIELD OK-MAJOR OK- 834 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER AND MAJOR COUNTIES. STRONG THUNDERSTORMS WERE LOCATED NEAR LACEY AND NEAR BARR AT 832 AM CDT...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARFIELD...KINGFISHER AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Jul 8, 8:45 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
845 AM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HAIL 5 SE ALVA 36.75N 98.60W
07/08/2009 E0.88 INCH WOODS OK PUBLIC
&&
CRILEYSpecial weather statement, Jul 8, 8:48 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 848 AM CDT WED JUL 8 2009 OKZ005>007-081415- WOODS OK-ALFALFA OK-GRANT OK- 848 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT AND WOODS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF WALDRON TO 4 MILES NORTHWEST OF HOPETON AT 848 AM CDT...MOVING EAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ALFALFA...GRANT AND WOODS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:11 AM CDT | Heat Advisory | OUN | Alfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more | 9 days |
| Jul 8, 7:51 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 54 min |
| Jul 8, 9:29 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 61 min |
| Jul 8, 10:43 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 62 min |
| Jul 8, 10:54 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 66 min |
| Jul 8, 11:52 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 41 min |
| Jul 8, 1:19 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pottawatomie, Seminole | 41 min |
| Jul 8, 1:56 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Murray, Pontotoc, Pottawatomie, Seminole | 49 min |
| Jul 8, 3:30 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 60 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.